New York, 2004

Flood in New York, December 11 to 13, 2004

December 11 to 13, 2004 · NWS ALY · 1 event in 1 county or zone

On December 11th and 12th, another strong low moved across the Saint Lawrence Valley of New York, bringing moderate rainfall to portions of eastern New York. The Canajoharie Creek came out of its banks above the town of Canajoharie on the 11th, and flooding was reported along the Mohawk River at Utica on December 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On December 11th and 12th, another strong low moved across the Saint Lawrence Valley of New York, bringing moderate rainfall to portions of eastern New York. The Canajoharie Creek came out of its banks above the town of Canajoharie on the 11th, and flooding was reported along the Mohawk River at Utica on December 12th. Basin average precipitation totals were again between 2 and 3 inches where minor flooding occurred. Minor flooding also occurred during high tide on the Hudson River near Poughkeepsie on December 11th as southerly winds pushed water from New York Harbor up to the Hudson Estuary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 1:43 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 11, 1:43 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EST SAT DEC 11 2004

.SYNOPSIS...LOOKS LIKE THE REGIME CHANGE HAS OCCURRED ALONG E
SEABOARD WITH THE ESTABLISHMENT OF A FULL LATITUDE TROF OR CUT OFF
OVER E NOAM AND A RIDGE IN THE WEST. PATTERN WILL BE REINFORCED BY A
PARADE OF SHORT WVS...SUN...THU...FRI AND NEXT SAT. LONG RANGE
ENSEMBLES SUGGEST SIM PATTERN WILL HOLD IN PLACE TIL ALMOST
CHRISTMAS. AFTER DEPARTURE OF TDYS SFC LOW TEMPS WILL DROP TO NR
NORMAL OR BLW NORMAL FOR THE NEXT WEEK. WX WILL BE DOMINATED BY
SERIES OF ALBERTA CLIPPER SFC LOWS WITH MODEST WARM UPS AHEAD OF
THEM....FOLLOWED BY SURGES OF ARCTIC AIR AS WELL AS VARYING DEGREES
OF LK RESPONSE. WELCOME TO WINTER...FOR REAL.
&&

.SHORT TERM (TODAY THROUGH MONDAY)...SFC LOW IS MOVING ACRS FCA ATTM
AND DRAGGING ITS ASSOC CDFNT FM W TO E.  DYNAMICS ARE CVA ON W SIDE
OF MID LVL JET WHICH IS PROD SOME MR WIDESPREAD LT PCPN FM W MHWK
VLY INTO W ADNRKS. AT HIER ELEVATIONS ITS SNOW...BUT OTHER THAN THIS
...AREAS OF BR AND DR AND SOME -SHRA/SN ALONG CDFNT.  EVENT IS
MORE OR LESS OVER. OTHER THAN THAT INCR N-NW FLOW AND CAA PATTERN.
LOTS OF LLVL MOISTURE TRAPPED OVER FCA. CAPPING INVERSION IS LOW
3-5KFT INTO SUNDAY...INSTAB CLASS DOESNT REACH EVEN COND...TILL SUN
NT.  SO LOTS OF CLDS...GRADUAL COOLING AND SPITS OF PCPN. SOME
SHSN/SHRN WITH PASSING SHRT WVS. WK RIDGE PASSES OVER FCA SUN FOR A
DRY DAY...BUT INVERSION COULD KEEP SCT-BKN CLDS ARND IN LLVLS. SUN
NT 500 HPA CUT OFF LOW MOVES ACRS GRTLKS RGN WITH ACCOMP SFC LOW
THIS PUSHES AN AREA OF LT SN ASSOC WITH ISENTROPIC LIFT ACRS RGN SUN
NT...THEN DRAGS A CDFNT THRU MON MORNING. MUCH STRONGER CAA FOLLOWS
THIS SYSTEM...WITH COND INSTAB FOR LK RESPONSE...MNLY ALONG 270-290
ON MONDAY..UN CAPPED AND WITH CUT OFF LOW AND SHRT WVS WOULD MAKE
FOR A SIGNIFICANT LK RESPONSE OF -SHSN...SOME SQUALLS HERK/HAM
CNTYS. MON NT BECOMES SEVERELY CAPPED...INSTAB STILL ONLY COND...AND
SHEARED WITH WINDS SHIFTING WHAT WILL BE MAINLY FLURRIES AND SCT
-SHSN W OF FCA.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...TUES LARGE CANADIAN SFC HIGH
DROPS S INTO MID USA...KEEPING NW FLOW ACRS NE. BROAD 500 HPA TROF
COVERS NE USA...AND INSTAB CLASS LOWERS TO MODERATE...BUT MDLS STILL
SHOW SEVERE CAPPING 3-5KFT AND STEERING WINDS KEEPING WHAT STILL
REMAINS A VERY MARGINAL LAKE RESPONSE TO OUR WEST. DCRG MOISTURE
SHOULD RESULT IN SCT-BKN LOW CLDS AND PS CONDS AND SCT FLRYS IN MUCH
OF AREA EXCEPT FAR WEST. WED UPPER TROF DEPARTS AND WK MID LVL RIDGE
BUILDS EAST AS SFC HI MOVES TO SE US. SHOULD BE GEN FAIR DAY WITH A
STRAY FLURRY FAR WEST. WED NT SFC HI MOVES TO CST WHILE NEXT SHRT WV
MOVES INTO ONTARIO...DRAGGING CDFNT TO UPPER GRTLKS. SHOULD REMAIN
FAIR WED NT INTO THU WITH CLOUDS INCR THU AND CHC OF -SN W.
&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WITH CEILINGS LESS THAN 1000 FEET ABOVE
GROUND...TERRAIN OBSCURATIONS...AND VISIBILITY LESS THAN 3 MILES IN
BR/FG ACROSS ALB/GFL WILL LIFT THIS AFTERNOON AS SURFACE LOW
GRADUALLY MOVES TO THE EAST AND A LIGHT WEST WIND PICKS UP.
CONDITIONS SHOULD IMPROVE TO VFR VSBY AND MVFR CIGS BY LATE
AFTERNOON AND EVENING. SCT -SHRA AT KALB/KGFL WILL SLOWLY TRANSITION
TO SCT -SHSNRA AND THEN SCT -SHSN THIS EVENING. CIGS ALSO IMPROVING
TO VFR (3500 FEET) BY LATE THIS EVENING...AND VFR VSBY/CIGS WILL
CONTINUE THROUGH 18Z SUNDAY.

AT KPOU VFR CIGS/VSBYS WITH OCCASIONAL MVFR VSBYS IN BR/-SHRA THIS
AFTERNOON. CIGS 3500-4500 FEET WILL REMAIN THIS EVENING THROUGH 18Z
SUNDAY.
&&

.HYDROLOGY...
SEVERAL RIVER STATEMENTS ISSUED ON POINTS IN THE MOHAWK APPROACHING
FS...BUT NOT LIKELY TO EXCEED OR BARELY EXCEED. ANOTHER FOR HI FLOW
IN HUD VLY. SIG PCPN HAS ENDED AND RIVERS WILL CREST NEXT FEW HRS
AND THEN RECEDE. PCPN NEXT FEW DAYS WILL BE LIGHT AND MNLY -SNSH.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
&&

SNYDER - SYNOPTIC/HYDROLOGY
MAGLARAS - AVN
Hazardous weather outlook, Dec 11, 4:37 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
437 AM EST SAT DEC 11 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
437 AM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Herkimer

When
December 11, 4:27 PM EST to December 13, 7:43 AM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

The Mohawk River exceeded its flood stage of 403.0', cresting at 403.75' at 06:00 EST on 12/12/04 at the Utica gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427931.